Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 39, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2013, 4:32 PM MST for Pima County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2013, 4:32 PM MST (23:32 UTC)
- Expired
- Jul 15, 2013, 5:15 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:55 PM MST | TSTM WND DMG | Rita Ranch, AZ | DOWNED TREE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1929 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735 WUUS55 KTWC 152332 SVRTWC AZC019-160015- /O.NEW.KTWC.SV.W.0039.130715T2332Z-130716T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 432 PM MST MON JUL 15 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 515 PM MST * AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAVIS-MONTHAN AIR FORCE BASE...NEAR SOUTHEAST TUCSON...AND MOVING SOUTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO NATIONAL PARK EAST AND RITA RANCH PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY HEAVY RAIN WITH THIS STORM. && LAT...LON 3216 11064 3202 11084 3218 11098 3226 11090 TIME...MOT...LOC 2331Z 323DEG 6KT 3215 11086 $$ MEYER
2 follow-up statements
432 WWUS55 KTWC 152341 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 441 PM MST MON JUL 15 2013 AZC019-160015- /O.CON.KTWC.SV.W.0039.000000T0000Z-130716T0015Z/ PIMA AZ- 441 PM MST MON JUL 15 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 440 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED JUST SOUTHEAST OF DAVIS-MONTHAN AIR FORCE BASE OVER PORTIONS OF FAR SOUTHEAST TUCSON...MOVING SOUTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 65 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND AREAS OF BLOWING DUST FOLLOWED BY HEAVY RAIN WITH THIS STORM. && LAT...LON 3216 11064 3202 11084 3218 11098 3226 11090 TIME...MOT...LOC 2340Z 323DEG 6KT 3214 11085 $$ MEYER
732 WWUS55 KTWC 160013 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 513 PM MST MON JUL 15 2013 AZC019-160022- /O.EXP.KTWC.SV.W.0039.000000T0000Z-130716T0015Z/ PIMA AZ- 513 PM MST MON JUL 15 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL EXPIRE AT 515 PM MST... AT 510 PM MST THE THUNDERSTORMS NEAR SOUTHEAST TUCSON WERE BELOW SEVERE LEVELS. LOCALLY HEAVY RAINFALL WILL CONTINUE IN SOME AREAS OF SOUTHEAST TUCSON WITH WIND GUSTS TO 35 MPH POSSIBLE. LAT...LON 3216 11064 3202 11084 3218 11098 3226 11090 TIME...MOT...LOC 0012Z 323DEG 6KT 3210 11081 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:11 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 15, 2:11 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 211 PM MST MON JUL 15 2013 .SYNOPSIS...A WEATHER SYSTEM FROM THE PLAINS STATES WILL MOVE WEST AND BRING PERIODS OF HEAVY RAIN...ESPECIALLY TO AREAS EAST OF TUCSON LATE TONIGHT INTO TUESDAY. THIS SYSTEM WILL THEN SETTLE OVER NORTHERN MEXICO FOR THE REST OF THE WEEK. THIS WILL KEEP A MOIST SOUTHEAST FLOW ALOFT...THUS KEEPING THE CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. && .DISCUSSION...A FEW SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP THIS AFTERNOON MAINLY IN THE MOUNTAINS. THE STEERING FLOW WAS RATHER WEAK AND FROM DIFFERENT DIRECTIONS...SO VERY LITTLE MOVEMENT HAS BEEN NOTED WITH THESE SHOWERS AND THUNDERSTORMS. THAT SAID...LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS TODAY. THE MAIN CONCERN THE NEXT 24 TO 36 HOURS WILL CONTINUE TO BE FLASH FLOODING...ESPECIALLY ACROSS THE EASTERN CWA EAST OF TUCSON. DEEP MOISTURE ALREADY IN PLACE COMBINED WITH A RATHER LARGE UPPER LOW MOVING WESTWARD FROM THE SOUTHERN PLAINS WILL RESULT IN THE RIGHT INGREDIENTS FOR HEAVY RAINFALL. A LIGHT STEERING FLOW THIS AFTERNOON WILL EVENTUALLY INCREASE IN SPEED FROM THE NORTH TO NORTHEAST LATE THIS EVENING AND TONIGHT. THIS STRONGER STEERING FLOW SHOULD HELP TRACK THUNDERSTORMS THAT DEVELOP IN THE HIGHER TERRAIN OF CENTRAL AND EAST-CENTRAL ARIZONA SOUTHWARD INTO THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP TUESDAY AND TAKE A SIMILAR PATH THROUGHOUT THE DAY WHICH COULD LEAD TO CONCERNS OF MORE WIDESPREAD FLASH FLOODING. THEREAFTER...THE MODELS CONTINUED TO SHOW THE UPPER LOW DRIFTING WESTWARD OVER NORTHERN MEXICO WEDNESDAY INTO FRIDAY. THIS WILL RESULT IN AN EASTERLY STEERING FLOW AND DEEP MOISTURE REMAINING IN PLACE. THUS...STILL EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE FORECAST PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS...BUT A STRAY THUNDERSTORM OR TWO MIGHT LINGER THROUGH THE NIGHT TIME HOURS. && .AVIATION...HIGH POTENTIAL FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH TOMORROW...WITH THE MOST LIKELY TIME PERIOD FOR THUNDER AT TAF SITES BETWEEN 00Z THROUGH 04Z TODAY. EXPECTING MORE SHOWER ACTIVITY AFTER 04Z. OVERCAST SKIES ANTICIPATED BY TONIGHT WITH MVFR CIGS EXPECTED AROUND STORMS. CIGS WILL REMAIN NEAR MVFR THROUGH TOMORROW. ALSO..SOME POTENTIAL FOR BR MAINLY AT KDUG AND KOLS AFTER 08Z. WINDS WILL BECOME MORE SOUTHEASTERLY OVERNIGHT BUT SHOULD REMAIN AT OR BELOW 12 KTS...WITH EXCEPTION TO STRONG THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AN UPPER LEVEL LOW WILL APPROACH THE AREA FROM THE EAST THROUGH TUESDAY AND THEN SETTLE OVER NORTHERN MEXICO TOWARD THE END OF THE WEEK. THE LOW AND THE ASSOCIATED INCREASE IN MOISTURE AND INSTABILITY WILL GENERATE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS FROM FROM ROUGHLY TUCSON EASTWARD THIS AFTERNOON THROUGH TUESDAY. WHILE STRONG GUSTY WINDS ARE ALWAYS A CONCERN WITH STORMS...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING SIGNIFICANT RAINS WITH A POTENTIAL FOR LOCAL FLOODING. WITH THE UPPER LOW IN THE REGION...ABUNDANT MOISTURE WILL REMAIN OVER THE AREA FOR THE REMAINDER OF THE WEEK RESULTING IN SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. TEMPERATURES AND RH LEVELS WILL BE NEAR NORMAL TODAY THEN FROM TUESDAY ONWARD HIGH TEMPERATURES WILL BE COOLER THAN NORMAL WITH HIGH THAN AVERAGE HUMIDITY LEVELS. BROST && .TWC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THIS EVENING THROUGH TUESDAY EVENING FOR GRAHAM...GREENLEE AND COCHISE COUNTIES. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 15, 3:01 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 301 PM MST MON JUL 15 2013 AZZ508-513-152230- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 301 PM MST MON JUL 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 330 PM MST... AT 257 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTH OF WILLCOX...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...PEARCE-SUNSITES AND SUNIZONA. LAT...LON 3200 10957 3177 10967 3190 10998 3207 10991 TIME...MOT...LOC 2201Z 290DEG 6KT 3195 10984 GL
Special weather statement, Jul 15, 3:06 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 306 PM MST MON JUL 15 2013 AZZ503-504-513-152245- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 306 PM MST MON JUL 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES UNTIL 345 PM MST... AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY AND MADERA CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3185 11076 3162 11088 3177 11117 3193 11109 TIME...MOT...LOC 2206Z 220DEG 7KT 3183 11104 GL
Special weather statement, Jul 15, 4:22 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 422 PM MST MON JUL 15 2013 AZZ502-504-160000- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 422 PM MST MON JUL 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 500 PM MST... AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF THREE POINTS...OR 8 MILES WEST OF TUCSON...MOVING SOUTHEAST AT 5 TO 10 MPH. ANOTHER STORM WAS DEVELOPING NEAR SOUTH TUCSON. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS WITH AREAS OF BLOWING DUST FOLLOWED BY LOCALLY HEAVY RAINFALL. AREAS AFFECTED BY THIS STORM INCLUDE...RYAN FIELD...SAN XAVIER MISSION...SOUTH TUCSON...TUCSON INTERNATIONAL AIRPORT AND DAVIS-MONTHAN AIR FORCE BASE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3218 11083 3203 11099 3217 11130 3231 11120 TIME...MOT...LOC 2321Z 297DEG 8KT 3221 11116 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:13 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 2 hr |
| Jul 14, 5:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 14, 7:07 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
| Jul 15, 12:09 PM MST | Areal Flood Advisory | TWC | Cochise | 111 min |
| Jul 15, 3:01 PM MST | Special Weather Statement | TWC | Cochise | 29 min |
| Jul 15, 3:06 PM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Jul 15, 3:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Jul 15, 3:58 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 15, 4:22 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 15, 4:32 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.